Alert archive / Iowa / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 9, NWS Quad Cities, IA

April 18, 1996Clayton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 1996, 1:01 PM CDT for Clayton County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 1996, 1:01 PM CDT (18:01 UTC)
Expired
Apr 18, 1996, 1:30 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clayton County, IA

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:17 PM CDTHail 1Clayton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 181802
SVRMLI
IAC043-181830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST IOWA
 
   ...CLAYTON COUNTY
 
AT 1257 PM CDT... THE CLAYTON COUNTY SHERIFF REPORTED 3/4 INCH DIAMETER
HAIL NEAR ELKADER. THIS STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL
REACH CLAYTON CENTER... SAINT OLAF... NATIONAL... GIARD AND PIKES PEAK
STATE PARK BETWEEN 100 AND 120 PM CDT.
 
THIS STORM HAS A HISTORY OF LARGE HAIL.  STAY INDOORS AWAY
FROM WINDOWS!
 
HENDRICKS/WOLF
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:30 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 18, 9:30 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
928 AM CDT WED APR 17 1996

13Z ADAP STREAMLINE ANALYSIS SHOWED PRE-FRONTAL TROF AXIS EXTENDING
FROM FRM TO NEAR BEDFORD IN TAYLOR CO IOWA. COLD FRONT LAGS BEHIND JUST
EAST OF MISSOURI RIVER AS PER 13Z MAPS. LATEST MB CURVE DEPICTED LOTS
OF AC/ACCAS ACRS E IA AND NW IL. TONGUE OF 50+ TD'S POISED TO SOUTH
OVR S MO ON HAND ANALYSIS. SLATER PROFILIER DEPICTED MODEST VEERING IN
LOWEST FEW GATES. GREATEST MOISTURE AND INSTABILITY (MOISTURE FLUX
CONVERGENCE AND SUB-ZERO LI'S) IN MISSOURI RIVER VALLEY IN W MO.
GOOD PUSH NOTED BEHIND FRONT (PRESSURE RISES).

SVR THREAT COVERED NICELY BY MID-CREW AND AFTER QUICK PEEK AT 00Z
ETA... NO CHANGES RECOMMENDED. MAIN PLAYERS TO BE LARGE HAIL AND
DAMAGING WINDS SINCE SR HELICITIES MARGINAL. MAIN PROBLEM IS AFFECT
MORNING AC/ACCAS TO HAVE ON AFTERNOON MAX'S. 12Z DVN RAOB INDICATED
THE POTENTIAL OF 73 F WITH AC-AS. CURRENT MLI AND NW ILL ZONES IN GOOD
AGREEMENT. HWVR... MAY WANT TO LOWER MAX'S A CAT FOR E IA TO 73 TO 77
RANGE BASED ON EXTENT OF MORNING CLOUDINESS ON SWIS.

CID 076/70  DBQ 074/60  MLI 078/70  BRL 080/70

HENDRICKS

In the hours before

Special weather statement, Apr 18, 10:57 AM CDT, 2 hours 4 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-200000-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT THU APR 18 1996

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT WILL MOVE THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS
AFTERNOON AND EARLY EVENING... POSSIBLY SPAWNING SEVERE THUNDERSTORMS.
POSITIVE FACTORS FOR THIS EVENT INCLUDE A STRONG LOW-LEVEL JET PASSING
OVER EASTERN IOWA AND NORTHWEST ILLINOIS. IN ADDITION... STRONG SOLAR
HEATING THIS AFTERNOON WILL COINCIDE WITH FRONTAL PASSAGE AND POTENT
UPPER DYNAMICS... FURTHER ENHANCING THE THREAT. HOWEVER... THE
APPROACHING COLD FRONT WILL ONLY HAVE SHALLOW LOW LEVEL MOISTURE TO WORK
WITH... INHIBITING DEVELOPMENT. ALSO... A SIGNIFICANT CAP/MID-LEVEL
TEMPERATURE INVERSION IN PLACE OVER THE REGION SHOULD KEEP THINGS QUIET
THROUGH MID AFTERNOON.

IF SEVERE WEATHER DOES DEVELOP... IT WILL MOST LIKELY BE AFTER 300 PM.
THE RAPID MOVEMENT OF THE STORMS WOULD KEEP IT FROM LASTING PAST
700 PM. AT THIS POINT... THE GREATEST POTENTIAL FOR DAMAGING WIND AND
LARGE HAIL APPEARS TO BE EAST OF THE MISSISSIPPI AND SOUTH OF I-80.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

HENDRICKS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:34 PM CDTSevere Thunderstorm WarningDVNBuchanan26 min
Apr 18, 1:55 PM CDTSevere Thunderstorm WarningDVNClayton50 min
Apr 18, 3:52 PM CDTSevere Thunderstorm WarningDVNJefferson53 min
Apr 18, 3:54 PM CDTSevere Thunderstorm WarningDVNIowa51 min
Apr 18, 3:59 PM CDTSevere Thunderstorm WarningDVNHenry46 min
Apr 18, 4:42 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Apr 18, 4:44 PM CDTSevere Thunderstorm WarningDVNJohnson31 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDVNLee50 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDVNDes Moines50 min
Apr 18, 5:48 PM CDTSevere Thunderstorm WarningDVNScott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.